New to Methotexate

scanham
scanham Member Posts: 14
Hi everyone
I have just been prescribed methotrexate and took my first tablet yesterday but since taking it so many questions have come into my head!!!! Over the last year or so I have managed with anti-inflams and painkillers but over the last three months the pain and swelling has hit me like a sledge hammer and I can no longer cope with the pain. My consultant has changed my anti-inflam to celebrex to take along with the methotrexate. I am very worried about the side effects of both drugs, reading all the information makes it all look very scary. I went alone to see my consultant just this Thurs and came out a little upset and with so much to take in. I have been talking it over with my husband and I am now thinking whether I have jumped in too quickly and may be should just try the celebrex on its own to see if that works because if I am taking both together how do I know if the methotrexate is working or not, cos it may the new anti-inflam is doing the trick instead. Should I not take the methotrexate anymore?? After talking it over I now dont know what to do for the best and feel so anxious and keep getting very teary about it all!!! Sorry to waffle on but its my first time here and think this site will be a great help to me. :cry:

Comments

  • Wonkylegs
    Wonkylegs Member Posts: 3,504
    edited 30. Nov -1, 00:00
    HI,
    hope you don't mind me posting, but the helpline team will not be on again until Monday morning and i didn't want you to be waiting for a reply until then .....

    I take MTX, and I know just how hard it is to need it, to not want it, and to make the decision to take it even with doubts.

    No-one can know how it will affect you, as it takes us all slightly differently. One thing I do know is that it takes its time to get to work ..... so if you have started taking it then you are nearer knowing if it will work for you than if you don't take it (if that makes sense?)

    As to side effects, remember that they have to mention everything that could ever possibly have been thought to be a side effect, however rare, and that makes the long list seem so daunting. Most don't experience many of the side effects listed.

    The thing that reassured me about MTX is that they have been using it for a LONG time and have lots of info on how it can be given in the most effective and safe manner, and how it needs to be monitored, so should you be unfortunate enough to have any problems they will be able to pick that up quickly and put things right.

    as to the questions about taking two drugsat once and not knowing which is working ...... I'm afraid I don't have the answer ...... it happens to me all the time .... and is one of the pains arthur brings to our lives.

    hope that helps a bit until the helpline team are able to reply.

    take care,
    A
  • scanham
    scanham Member Posts: 14
    edited 30. Nov -1, 00:00
    HI
    Many thanks for your reply to me. thought I may not hear anything till Monday. You know, my husband is really understanding and helps me with everything and has a really positive attitude which helps me greatly however, no-one can really understand how you feel and what you are going through and I know I have only had one reply to my post ibut it makes me feel better already just knowing there is someone out there I can talk to.
    Thank you
  • helpline_team
    helpline_team Posts: 2,096
    edited 30. Nov -1, 00:00
    scanham wrote:
    Hi everyone
    I have just been prescribed methotrexate and took my first tablet yesterday but since taking it so many questions have come into my head!!!! Over the last year or so I have managed with anti-inflams and painkillers but over the last three months the pain and swelling has hit me like a sledge hammer and I can no longer cope with the pain. My consultant has changed my anti-inflam to celebrex to take along with the methotrexate. I am very worried about the side effects of both drugs, reading all the information makes it all look very scary. I went alone to see my consultant just this Thurs and came out a little upset and with so much to take in. I have been talking it over with my husband and I am now thinking whether I have jumped in too quickly and may be should just try the celebrex on its own to see if that works because if I am taking both together how do I know if the methotrexate is working or not, cos it may the new anti-inflam is doing the trick instead. Should I not take the methotrexate anymore?? After talking it over I now dont know what to do for the best and feel so anxious and keep getting very teary about it all!!! Sorry to waffle on but its my first time here and think this site will be a great help to me. :cry:

    Hello Scanham

    Welcome to the Forum. Its good to see you are already getting peer support. I can understand this it was a difficult decision to make at a desperate time and it is quite natural to have second thoughts about it. On the one hand you just want the pain to be gone but on the other the side effects can be as scary as the initial pain. But as you already know there are also side effects to not taking the medication. It is a difficult position to be in.

    Do you think it may help to talk it through with one of us on the phone? Talking things through with someone totally impartial can be helpful some times though I'm very glad you have a supportive husband to talk to and other on the forum. If you are up to it you are very welcome to give us a call on the freephone on Monday. If you don't get through just keep trying as due to Arthritis Awareness week last week we are quite busy at the moment.

    Hope you are able to enjoy the sunshine today.

    Best wishes

    Simona
  • scanham
    scanham Member Posts: 14
    edited 30. Nov -1, 00:00
    Thank you so much for replying so quickly. I have had a better day today. I've not been in as much pain so it automatically made me feel better and I have enjoyed the sunshine! I will see how I feel tomorrow and will ring if I feel the need.
    Thanks for your support x
  • jackie1955
    jackie1955 Member Posts: 858
    edited 30. Nov -1, 00:00
    Hi there,

    Just wanted to welcome you to the site, you'll find lots of help and support on here, and a whole new bunch of mates who know exactly what your going through and how to deal with it :)

    Jackie x
  • scanham
    scanham Member Posts: 14
    edited 30. Nov -1, 00:00
    HI
    thank you for your support. Its 7.30 in the morning and have just struggled so much to get out of bed-know today is not going to be good! I actually work at a private hospital occasionally and managed to chat to one of the Rheumatologists there who was great. (Sometime I wish I had paid to go private instead of NHS because every visit I feel I am being rushed out the door and they haven't got time to listen-I know they have many to see in a clininc but even so!!!) Anyway I had a quick chat about the medication with him and he reassured me that I have done the right thing cos the sooner I start on the medication the better the prognosis. He said mtx is a good drug although doesnt work for everyone. So I have my fingers crossed that it will work for me and I do feel a little happier about taking it. I know it sounds dramatic but I am taking one day at a time because every day is soooo different, yesterday I had a good day as the pain was not as bad but then this morning every joint seems so painful which makes me feel so low in myself. I had not heard about the injections before- are they better than the tablet form? And are they available to everyone.
    thanks again - think this forum is going to be so helpful to me!
  • helpline_team
    helpline_team Posts: 2,096
    edited 30. Nov -1, 00:00
    Hello Scanham

    I am so glad talking to the Rheumatologist made you feel better.

    Re Methotrexate injections these are usually available to people who experience extreme nausea or other stomach problems. There should be no difference in effectiveness it's just about individual circumstances as to whether or not they can stomach the tablets. No pun intended honest! ;)

    Best wishes

    Simona
  • alison67
    alison67 Member Posts: 70
    edited 30. Nov -1, 00:00
    Hi Scanham,
    would just like to say i had a lot of worry and fear over starting mtx, and i too spent many nights getting very teary. However, everyone on this site has been marvellous in reassuring me and giving advice, and i hope we can all do the same to you. As Scottishlass said, the mtx is a drug which prevents the disease from progressing so you will need to take that along with the anti inflammatory drugs. I found that a couple of months into taking my mtx i was actually able to reduce my anti inflammatory tabs. I am on 12.5mg at the moment and slowly increasing my dose, and my mobility and pain have improved. Please come on here when you need to chat or need reassurance, or even just to have a moan. :D Take care and hope you feel better soon.x
Sign In or Register to comment.

Hi, Welcome!

The community is a safe space for people living with and connected to arthritis to ask questions and share experiences. Get started by registering here and posting your first comment or question!

Sign In with a Versus Arthritis account